Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 339, NWS Springfield, MO

October 24, 2001Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 24, 2001, 1:47 PM CDT for Oregon County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 1:47 PM CDT (18:47 UTC)
Expired
Oct 24, 2001, 2:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oregon County, MO

The radar

The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:09 PM CDTThunderstorm Wind 52 EAlton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 520 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
520 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS53 KSGF 241847
SVRSGF
MOC149-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 230 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES EAST OF WEST PLAINS...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALTON BY 200 PM CDT.

THE TOWNS OF ROVER...THOMASVILLE AND GREER ARE ALSO IN THE PATH OF
THIS STORM.

THIS STORM PRODUCED HAIL TO THE SIZE OF QUARTERS IN WEST PLAINS. IF 
YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS... 
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3690 9168 3650 9168 3651 9112 3688 9114

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:30 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 24, 10:30 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 AM CDT WED OCT 24 2001

ZONE UPDATE WILL BE ISSUED BY 1130 AM TO UPDATE PRECIPITATION AND
WIND WORDING AND TEMPERATURES.

PRIMARY SHORT TERM FORECAST CONCERN IS THE POTENTIAL FOR SEVERE
WEATHER ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON. 12Z UPPER
AIR ANALYSIS INDICATED A HIGH POTENTIAL FOR SEVERE WEATHER
TODAY...MAINLY EAST OF THE FORECAST AREA.

KSGF 88D AND SURFACE OBSERVATIONS SHOW THE FRONT ALONG A LINE FROM
CLINTON TO NEOSHO...MOVING EAST. VISIBLE SATELLITE IMAGERY SHOWS
SEVERAL WAVES EMANATING FROM THE FRONT THIS MORNING. SMALL AREA OF
SHOWERS DEVELOPED NEAR JOPLIN AROUND 9 AM...AND HAS INCREASED IN
COVERAGE AND INTENSITY AS IT MOVES NORTHEAST.

WILL ELIMINATE THE MENTION OF THUNDER WEST OF THE FRONTAL POSITION
WHEN THE ZONES ARE UPDATED. NO REASON TO CHANGE THE SEVERE WORDING
IN SOUTH CENTRAL MISSOURI. PRECIPITATION SHOULD EXIT THE FORECAST
AREA BY 4 PM OR SHORTLY THEREAFTER.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Local storm report, Oct 24, 8:48 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message 3
Local storm report, Oct 24, 9:14 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message  4
Local storm report, Oct 24, 9:17 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ST ELIZABETH              MO   .75 INCH HAIL
10/23/01   MILLER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 24, 11:15 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CROCKER                   MO   TORNADO
10/23/01   PULASKI                        RATED AS F0.  ONE HALF
                                          MILE LONG PATH, 75
                                          YARDS WIDE.
Special weather statement, Oct 24, 1:00 PM CDT, 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED OCT 24 2001

...SEVERE THUNDERSTORMS POSSIBLE IN SOUTH CENTRAL MISSOURI...

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
AHEAD OF THE FRONT. THE STORMS ARE EXPECTED TO BECOME SEVERE OVER
SOUTH CENTRAL MISSOURI...WITH THE BEST CHANCES FOR SEVERE WEATHER IN
ALONG AND SOUTHEAST OF A LINE FROM SALEM TO GAINESVILE.

FORECAST WIND PROFILES INDICATE THAT SUPERCELL THUNDERSTORMS WILL
BE POSSIBLE OVER SOUTH CENTRAL MISSOURI. THE MAIN STORM THREATS WILL
BE HAIL AND HIGH WINDS...BUT ISOLATED TORNADOES ASSOCIATED WITH
SUPERCELL THUNDERSTORMS WILL ALSO BE POSSIBLE.

SPOTTERS AND EMERGENCY MANGERS SHOULD BE ALERT FOR POSSIBLE WEATHER
RELATED ACTIVATION THIS AFTERNOON.

.EXTENDED OUTLOOK...
COLD AIR WILL MOVE INTO THE REGION BEHIND THE FRONT. MANY AREAS WILL
SEE LOW TEMPERATURES FALL TO NEAR OR BELOW FREEZING THIS WEEKEND.

SUTTON
Local storm report, Oct 24, 1:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    3 W WEST PLAINS           MO   1 INCH HAIL
10/24/01   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:44 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min
Oct 23, 8:28 PM CDTSevere Thunderstorm WarningSGFPhelps62 min
Oct 23, 9:21 PM CDTSevere Thunderstorm WarningSGFDent54 min
Oct 24, 12:43 PM CDTSevere Thunderstorm WarningSGFTexas47 min
Oct 24, 1:03 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark57 min
Oct 24, 2:31 PM CDTSevere Thunderstorm WarningSGFOregon29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.